Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 16, NWS Goodland, KS

May 12, 2004Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 12, 2004, 5:11 PM MDT for Cheyenne County, Colorado. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2004, 5:11 PM MDT (23:11 UTC)
Expired
May 12, 2004, 6:15 PM MDT
In force
64 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, CO

What was reported inside it

TimeReportWhereRemark
May 12, 5:45 PM MDTHAIL 0.759 Se Kit Carson, CO
May 12, 5:54 PM MDTHAIL 0.759 Se Kit Carson, COHAIL COVERING THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

110 
WUUS53 KGLD 122311
SVRGLD
COC017-130015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
511 PM MDT WED MAY 12 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 615 PM MDT

* AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 19 MILES SOUTHWEST OF KIT CARSON...OR ABOUT 37
  MILES NORTHWEST OF LAMAR...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KIT CARSON BY 600 PM MDT
  8 MILES WEST OF FIRSTVIEW BY 615 PM MDT

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3854 10315 3841 10300 3885 10234 3885 10293

MCGUIRE

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:15 PM MDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 12, 2:15 PM MDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
215 PM MDT WED MAY 12 2004

.DISCUSSION...THE MAIN FORECASTING CHALLENGES IS THE POSITION AND
ENDING TIME OF PRECIPITATION TONIGHT AND TOMORROW. ANOTHER CONCERN
IS THE WIND TOMORROW MORNING...WITH THE HIGH PRESSURE MOVING INTO
THE AREA.

TONIGHT...THE MAIN FOCUS IS ON THE RAIN SHIELD THAT WILL DEVELOP
WITH THE SURFACE LOW MOVING ACROSS THE PAN HANDLE OF TEXAS AND OKLAHOMA.
THE BEST LOCATION TO RECEIVE RAIN APPEARS TO BE IN SOUTHWEST
NEBRASKA. ETA...GFS AND UKMET HAVE PRECIPITATION MOVING ACROSS THE
REGION WITH THE HEAVIEST AMOUNTS BEING LONG THE KANSAS AND NEBRASKA
BORDER. ETA 310K ISOTROPIC HAS GREAT UPGLIDE...WITH RELATIVE
HUMIDITIES REACHING 97%-99% ACROSS THE NORTHERN PART OF THE CWA.
ISOTROPIC LIFT DROPS OFF QUICKLY AROUND 12Z. WINDS WILL CONTINUE TO
BE BREEZY...WITH THE PRESSURE GRADIENT DEVELOPING BETWEEN THE HIGH
PRESSURE MOVING OUT OF MONTANA AND THE LOW PRESSURE SYSTEM.

THURSDAY/THURSDAY NIGHT...THE WIND IS THE MAIN CONCERN DURING THE
EARLY MORNING HOURS FOR THE EASTERN PART OF THE CWA. COLD AIR WILL
SLIDE IN WITH THE HIGH PRESSURE CAUSING A NICE PRESSURE GRADIENT
AGAINST THE LOW IN SOUTHEAST KANSAS. THE COLD AIR MOVING IN FROM
CANADA WILL CAUSE OUR TEMPERATURE TO BE MUCH COOLER...LOOKING AT
HIGHS IN THE MID TO UPPER 40S. PRECIPITATION WILL END AS THE LOW
MOVES OFF TO THE EAST NORTHEAST DURING THE DAY. THERE IS A SLIGHT
CHANCE OF PRECIPITATION FORMING ALONG THE FRONT RANGE MOVING INTO MY
EASTERN COLORADO COUNTIES.  HIGH PRESSURE WILL CONTINUE TO BUILD
OVER THE AREA...WHICH WILL BRING CLEARING SKIES AND ANOTHER COOL
NIGHT.

FRIDAY/FRIDAY NIGHT...THE UPPER LEVELS WILL BECOME ZONAL...WITH HIGH
PRESSURE DOMINATING THE REGION AT THE SURFACE. ALL OF THE MODELS ARE
SHOWING A NICE WARMING TREND ON FRIDAY...AS TEMPERATURES CLIMB BACK
TO THE MID 60S. THE HIGH PRESSURE WILL KEEP THE WINDS OUT OF THE
SOUTHWEST. LOW TEMPERATURES ON FRIDAY NIGHT WILL BE MILD...BEING
AROUND 10 TO 15 DEGREES WARMER THAN THURSDAY NIGHT.

IN THE EXTENDED PERIOD DAYS 4 THROUGH 7 (SATURDAY THROUGH
WEDNESDAY)...UPPER FLOW BECOMES MORE ZONAL LATE WEEKEND INTO THE
MIDDLE OF NEXT WEEK WITH MEAGER DYNAMICS AND MOISTURE AVAILABLE.
WILL KEEP THE EXTENDED FORECAST PERIOD DRY WITH PARTLY CLOUDY SKIES.
LATEST GFS AND ECMWF MODEL RUNS SHOW A TROUGH PASSING TO OUR NORTH
ON TUESDAY BUT WITH NO GULF OF MEXICO MOISTURE RETURN. WILL KEEP
HIGH TEMPERATURES MONDAY THROUGH WEDNESDAY IN THE MIDDLE 70S TO
AROUND 80 WHILE OVERNIGHT LOW TEMPERATURES WILL BE IN THE 40S.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

SMITH/LAMMERS
Hazardous weather outlook, May 12, 10:55 AM MDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT WED MAY 12 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON ACROSS
EASTERN COLORADO AND NORTHWEST KANSAS. SOME OF THESE STORMS MAY
BECOME SEVERE DURING THE EARLY EVENING. THE MAIN THREAT WILL BE NEAR
AND SOUTH OF HIGHWAY 40 FROM CHEYENNE WELLS TO RUSSELL SPRINGS TO
GOVE. WIND PROFILES WILL BE VERY FAVORABLE FOR SUPERCELL
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. THERE WILL ALSO
BE SOME RISK OF TORNADOES FOR A BREIF TIME THIS EVENING. THE LIMITING
FACTORS ARE MARGINAL INSTABILITY AND RELATIVELY HIGH CLOUD BASES. IF
STORMS CAN SURVIVE THROUGH LATE EVENING...THEY WILL ENCOUNTER
CONDITIONS SLIGHTLY MORE FAVORABLE FOR TORNADOES...ESPECIALLY FROM
GREELEY COUNTY TO GOVE COUNTY IN
KANSAS. THE SEVERE THREAT WILL DIMINISH AFTER 10 PM MDT (11 PM CDT).
ELSEWHERE...STORMS MAY PRODUCE CLOUD TO GROUND LIGHTNING AND SMALL
HAIL NEAR AND NORTH OF INTERSTATE 70 OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON...BUT NO
SEVERE WEATHER IS EXPECTED. DANGEROUS CLOUD TO GROUND LIGHTNING WILL
BE THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING AFTER 2
PM MDT (3 PM CDT).

BURKE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 5:35 PM MDTTornado WarningGLDCheyenne40 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.